Missouri, 2017

Hail and Damaging Winds in Missouri, November 5, 2017

November 5, 2017 · NWS LSX · 9 events in 4 counties and zones

A line of strong to severe storms developed ahead of a cold front. There were numerous reports of large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong to severe storms developed ahead of a cold front. There were numerous reports of large hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 5, 11:37 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 5, 11:37 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 AM CST Sun Nov 5 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 347 AM CST Sun Nov 5 2017

A weak warm front extended across central MO early this morning,
just south of COU and STL with plenty of low level moisture along
and south of this front as reflected by the high surface dew points.
There was considerable low level cloudiness across our forecast area
with areas of fog. May see isolated showers and thunderstorms
develop early this morning along this front and mainly east of the
St Louis metro area as depicted by the latest HRRR model runs.  A
cold front extending from WI southwest into central KS will move
southeastward through our forecast area today and this evening.  The
models, particularly the RAP and GFS were quicker with the passage
of this front than past model runs.  Unseasonably warm and humid
conditions can be expected today across east central and southeast MO
and southwest IL ahead of the front with highs in STL 15 to 20
degrees above normal for early November.  Scattered showers and
thunderstorms will develop along and just ahead of the cold front
late this morning and early this afternoon across northeast MO and
west central IL then shift southward into central and southeast MO
and southwest IL later this afternoon as the storms congeal into a
line.  This line of storms should shift southeast of our forecast
area by late evening.  The latest SPC severe weather outlook has
the greatest threat across southwest IL, east of STL for this
afternoon and early this evening with very large hail, damaging
winds and isolated tornadoes possible.  Low to mid level wind shear
will be favorable for severe thunderstorms due to a strong mid level
wind max moving through our area south of an upper trough moving
eastward through the northern Plains and Great Lakes region.
Instability will be impressive for November with surface based CAPE
values topping out around 2000 J/kg just south of the front this
afternoon with steep lapse rates as well.  Cooler and drier air will
filter southeastward into our area tonight as a strong surface ridge
centered over the northern Plains builds southward into our area
behind the cold front.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 347 AM CST Sun Nov 5 2017

Forecast period begins with the cdfnt well south and east of the
CWA, in AR northeast into PA. Aloft, zonal flow with a trof dropping
into the Northern Plains that will push a secondary cdfnt thru the
area Tues night into Wed. Mdls are in good agreement thru Tues,
however, the NAM/GEM become fast outliers with the second trof that
drops into the region. However, this shud have minimal impact on the
region.

Mdls continue to develop a sfc wave along the fnt Mon afternoon and
night with WAA spreading precip north of the fnt into srn third to
perhaps half of the CWA. The upper trof and weak secondary front
mentioned above will drop into the area on Tues. Have added some low
PoPs further north to account for potential of light rain with this
front. While colder air will be advecting into the region, temps in
the low levels shud remain warm enuf to keep all precip as rain.

Differences among mdls increases thru the remainder of the forecast
period leading to increased uncertainty. Upper level patterns are
different for each mdl while the ECMWF/GEM are in better agreement
with sfc pattern on Thurs/Fri compared to the GFS. The GFS has sly
flow return to the area by Fri while the ECMWF/GEM have a cold and
strong sfc ridge across the region. Have trended twd a compromise
for now and wait for better agreement to trend one way or another.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1133 AM CST Sun Nov 5 2017

Cold front just N and W of STL Metro will move thru during the
next few hours, shifting winds from the NW. This front will also
develop along it a broken line of TSRA. The front should get thru
the STL metro TAFs around 20z with pcpn chances diminishing or
ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to
slowly make their way thru post-frontally thru the TAF sites and
not clear out to the south until sometime this evening for UIN and
overnight for the other sites. Enough wind and clouds remaining
should prevent fog issues. Another round of cloudiness on Monday,
this time VFR category, but may also bring sprinkles into COU and
STL metro sites heading into Monday afternoon.

TES

&&

.CLIMATE...

Record max temps for Sunday, the 5th of November:

STL...82/1978

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 5, 4:20 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 AM CST Sun Nov 5 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 AM CST Sun Nov 5 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across eastern Missouri and
Illinois, mainly late this afternoon and evening. Very large
hail, damaging winds and isolated tornadoes are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Local storm report, Nov 5, 1:20 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             STANDARD CITY           39.35N  89.78W
11/05/2017  E0.50 INCH       MACOUPIN           IL   TRAINED SPOTTER

            PEA TO HALF INCH SIZE HAIL.

&&

EVENT NUMBER LSX1700628

BYRD
Special weather statement, Nov 5, 1:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
141 PM CST SUN NOV 5 2017

ILZ058-059-099-052030-
Macoupin IL-Greene IL-Jersey IL-
141 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENE...CENTRAL
MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 230 PM CST...

At 141 PM CST, Doppler radar was tracking a strong thunderstorm over
Kemper, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlinville, Kemper, Medora, Chesterfield, Hettick and Rockbridge.

This also includes  Beaver Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.

LAT...LON 3916 9029 3930 9029 3945 8982 3919 8984
TIME...MOT...LOC 1941Z 257DEG 17KT 3923 9017

Glass
Special weather statement, Nov 5, 1:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
142 PM CST SUN NOV 5 2017

MOZ061>063-052030-
St. Louis MO-St. Charles MO-Franklin MO-
142 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...EAST
CENTRAL FRANKLIN AND CENTRAL ST. LOUIS COUNTIES UNTIL 230 PM CST...

At 142 PM CST, Doppler radar was tracking a strong thunderstorm near
Augusta, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Kirkwood, Maryland Heights,
Hazelwood, Webster Groves, Ferguson, Manchester, Creve Coeur,
Overland, Clayton, St. Ann, Crestwood and Bridgeton.

This includes the following highways...
 Interstate 44 in Missouri between exits 274 and 277.
 Interstate 70 in Missouri between exits 229 and 231.

This also includes  Babler Memorial State Park, Castlewood State
Park, and First Missouri State Capitol Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CST for east central
Missouri.

LAT...LON 3852 9095 3862 9097 3869 9096 3881 9033
      3866 9030 3859 9032 3855 9028
TIME...MOT...LOC 1942Z 260DEG 28KT 3862 9087

Carney
Local storm report, Nov 5, 1:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             ROCKBRIDGE              39.27N  90.21W
11/05/2017  M0.25 INCH       GREENE             IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700629

BYRD

The radar

The St Louis radar (KLSX), 5 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
November 5, 1:54 PM CST
Where
St. Louis County, 0.48 mi SW of (Sus)spirit/St Louis
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.664, -90.655

Thunderstorm Wind, St. Louis

When
November 5, 2:15 PM CST
Where
St. Louis County, 1.94 mi SE of St Louis Arrowhead A
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.681, -90.493

Thunderstorm winds blew down several power lines at the intersection of Highway 141 and Olive Blvd.

Hail, St. Louis

When
November 5, 2:15 PM CST
Where
St. Louis County, 1.16 mi NW of Des Peres
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.613, -90.464

Hail, St. Louis

When
November 5, 2:17 PM CST to 2:28 PM CST
Where
St. Louis County, 0.79 mi SW of Fernridge to 0.27 mi S of Hillsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.672, -90.460

A wide swath of large hail fell across the St. Louis metro area. Hail between one and two inches in diameter was reported in Maryland Heights, Creve Coeur, Olivette, St. Ann, Clayton, St. John, Woodson Terrace, Normandy, Ferguson, Pasadena Hills and University City areas. There were numerous reports of vehicles damaged by the hail, including numerous automobile dealerships.

Hail, St. Louis (C)

When
November 5, 2:28 PM CST
Where
St. Louis (C) County, 0.53 mi W of Tower Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.649, -90.290

Large hail was reported on the north side of Forest Park.

Hail, Jefferson

When
November 5, 3:03 PM CST to 3:07 PM CST
Where
Jefferson County, 1.98 mi E of Rock Creek to Arnold
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.428, -90.463

Hail, St. Louis

When
November 5, 3:07 PM CST
Where
St. Louis County, Oakville
Measured
1 in hail
Reported by
Social Media
Coordinates
38.470, -90.300

Hail, Jefferson

When
November 5, 3:29 PM CST to 3:45 PM CST
Where
Jefferson County, Hillsboro to 1.34 mi NNE of Crystal City
Measured
3 in hail
Reported by
Social Media
Coordinates
38.230, -90.570

Numerous reports of large hail fell in a wide swath from Hillsboro to the Festus/Crystal City area. One inch or larger hail was also reported in Herculaneum and Hematite. The largest hailstones, around 3 inches in diameter were reported one mile north of Festus.

Hail, Iron

When
November 5, 3:38 PM CST to 3:42 PM CST
Where
Iron County, 0.46 mi W of Viburnum to 0.54 mi E of Viburnum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.719, -91.138

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726001, 726002, 726013, 726015, 726016, 726018, 726017, 728646, 728647.